"I was on the Ortho Evra patch for about six months, from June to December of 2006," says Baker (not her real name pending a lawsuit). "I was on vacation for three weeks and started to get a pain in my leg, then about two weeks after I was home and back at work (I'm a bank teller) the pain became unbearable and my entire leg was swollen. I went to my doctor but he didn't know what to make of it, so he sent me to the hospital for an ultrasound.
A doctor at the hospital told me that I had an extensive blood clot in my leg; it ran from my thigh all the way down to my calf. I was shocked, to say the least.
"And so were they - I was told that they had never seen a blood clot as bad in a patient so young - I am only 27 years old.
At first, I thought maybe it was a sprained muscle. The seriousness of my situation didn't really sink in until days afterward. I replayed all the events leading up to this and couldn't understand why, there were no warning signs.
At the hospital they were mainly concerned about getting me on coumadin, a blood thinner, right away and I didn't mention the patch at that time. They explained the treatment I had to receive which included strong painkillers along with coumadin. I had to go to the hospital every day for the next week so they could monitor me. They took my blood and checked for the right coumadin dosage - they have to make sure it is the right amount. They also checked my vitals each day.
I haven't been to work since January 24th. I signed up for benefits at work and there is a clause that covers illness such as mine. Thank God for that. One day you can be fine and the next your life can turn - a complete 360 degrees. I hope to be back at work in another month or so.
Luckily I took myself off the patch in January of this year because I wanted to switch to the pill. I hadn't even read about the side effects at that time - maybe it was just intuition. When I came back from my vacation I had every intention of seeing my doctor to switch birth control methods; instead I had to see him for this blood clot.
I feel a lot better now but this has been so scary and my emotions were all over the map. The drug makers should take the Ortho Evra patch off the market. I am really surprised that the patch is still prescribed - when I read about how many people have gone through this, who suffered the same side effects, the numbers are overwhelming. My mum couldn't believe how many women have suffered because of this drug.
I'm glad of this opportunity to warn people about the Ortho Evra Patch - I am going to be on medication for at least six months. The doctor said I am one of the lucky ones; some women have died.